|kivexa or truvada
Jul 29, 2007
if HLA B5701 tyoing is available and someone is on combivir and efavirenz with undetectable viral load 1) would you switch to Kivexa or truvada to avoid lipodytrophy and 2) if so which one would you choose.Thank you
| Response from Dr. Young
Thanks for your post.
Both tenofovir/FTC (Truvada) and abacavir/3TC (Kivexa, Epzicom) would be very reasonable options for a switch from AZT/3TC (Combivir). Both medications have usually very well tolerated and have characteristic side effect profiles. Kidney injury is the characteristic, though rare, effect of tenofovir. If you don't have risk of kidney disease, Truvada could be a very good choice, and available in the triple coformulated Atripla in many countries.
Similarly, allergic reaction (hypersensitivity) to abacavir is the characteristic side effect of this drug, occuring in as many as 8% of the general North American and European populations. Recent data from the Sydney IAS meeting (check out TheBody.com's conference coverage) strongly suggests that the genetic testing, called HLAB5701 accounts for most, if not all cases of true abacavir hypersensitivity. Hence, if your HLAB5701 negative, abacavir could also be a very good choice. Kivexa with efavirenz (Stocrin, Sustiva) would be a two pill, once-daily regimen.
It bears mentioning (given that you mention lipodystrophy), that a recent provocative analysis suggests that persons starting on efavirenz based regimens may actually be at greater (though still low) risk of lipo, compared with persons taking the ritonanvir-boosted PI, lopinavir (Kaletra). In this regard, we've largely replaced our Kaletra use with fosamprenavir (Lexiva, Telzir) or atazanavir (Reyataz) to achieve remarkably well tolerated, once-daily boosted PI regimens.
Hope this helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.